Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Take metformin. Feeling tired and sleepy after eating sherbet. Had teriible headache after waking up. Guide?

User rating for this question
Excellent
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
I take metformin 500 mg ER and have been for about 10 days. I wasn't properly informed about the drug. I had a large portion of sherbet, which had approximately 40 grams of sugar. I didn't worry about that because it was fat free and thought that it was ok. I immediately, after eating, got extremely tired and fell asleep. I remember walking around in a coma like state, dreaming and was told I was acting very weird and saying things that didn't make any sense. in my mind I was acting out in my dream. I was also told I would go to different rooms and just stand there muttering words. When I awoke I had a terrible headache, didn't know where I was, and many other weird feelings of being lost. I was also sweating profusely. Any thoughts? I take morphine 100 mg er three times daily and dilaudid 4mg 4 to 6 times a day for bleed through pain for XXXXXXX pain and for back and joint tissues along with many other meds. [approximately 18 others]


Posted Tue, 9 Jul 2013 in Medicines and Side Effects
 
 
Answered by Dr. Ram Choudhary 4 hours later
Hi XXXXX,
Welcome to healthcare Magic.
The metformin is a drug used for treatment of diabetes.
So how are your sugar levels these days?
As a diabetic you should not have taken that big amount of sugar load. Sherbet is to be avoided in diabetes.
Your symptom are not related to side effects of metformin.
It can cause nausea, vomiting, lactic acidosis.
You may be having some other problem in parallel and should get evaluated by a local clinician.
Such condition may be due to uncontrolled sugar levels or a transient inchemia attack.
A physical exam would be helpful.
I hope the advise would be helpful for you.
Above answer was peer-reviewed by
 
Follow-up: Take metformin. Feeling tired and sleepy after eating sherbet. Had teriible headache after waking up. Guide? 15 hours later
First off, what is transient inchemia? 2 weeks ago is when I was first told that my blood sugar levels were around 265. also, about 3 months past my skin from my torso to upper body were getting small, white patches about the size of a tic-tac. They didn't make the skin rise but if you ran your hands over them you could feel the small lumps. I have a blood specialist, XXXXXXX med Dr., a Neurologist, a dermatologist, a cancer and hematologist, and a transplant specialist and no one can tell me anything. They all say that they have never seen them before and tell me that it's probably just a reaction to all the meds that I have to take. I take two different blood pressure meds, pancrealipase for my pancrease, vitamins, nitro when needed, Phenergan, Xanax for anxiety, cyclobenzaprine for muscle spazms, xifaxan 550mg twice daily, Celebrex, Prilosec 40 mg twice daily and two laxatives, one stool softener and 100 mg of morphine 3 times daily with 4 mg of dilaudid for bleed through pain. I don't know where to go from here. hopefully this added info will help you answer those two ailments of the blood sugar and the white patching of my skin with the small lumps you can feel when you run your hands over it. thank you..... XXXXX
 
 
Answered by Dr. Ram Choudhary 15 hours later
Hi XXXXXXX
Welcome back.
The Transient ischemic attack is a neurological disorder caused due to hampered blood supply to some area of brain leading to features like weakness drowsiness, slurred voice and drowsiness in any combination.
The problem gets corrected spontaneously within 24 hours time.
advised investigations are MRI brain, Doppler study of neck vessels, thyroid profile, lipid profile and coagulation study to detect any abnormality.
It can be a harbinger of a major brain stroke.
Your sugar does not seem to be in good control.
Please get fasting and postprandial levels and a serum level of HbA1c which gives idea about average sugar control in the past 3 months.
The skin spots are mysterious, seems likely to be Candida or versicolor infection of the skin.
Please upload a close shot photograph of the lesions , should be snapped before 8am or after5pm.
I hope the advise will be helpful for you.
Above answer was peer-reviewed by
 
Follow-up: Take metformin. Feeling tired and sleepy after eating sherbet. Had teriible headache after waking up. Guide? 5 hours later
Dr. Choudrhary,
I had a brain scan approximately 3 months prior which showed a white area in the largest vessel in the brain, according to the neurologist. She didn't seem that it was a problem because of where it was located. I had a Doppler of most areas of the body where they put the gel on you and run a wand over that to look for blockages and was told it looked ok. I did have neuropathy. I did the HbA1c test which is where I got the number of 265. The dermatologist had me do a 12 hour urine catch while fasting and nothing was found to explain the white splotching. I don't have the ability to upload photos. If you can picture my skin having small, white splotches or dots that don't rise above the skin. But if using a little pressure on the skin you can then feel them. I don't know what else to say. I'll be anxiously waiting for your response. Thank you for your time. XXXXX
 
 
Answered by Dr. Ram Choudhary 14 hours later
Hi XXXXX,
Welcome back to healthcare Magic!
So the most serious issues related to brain blood supply are checked okay, that is satisfactory.
Your sugar level of 265 is unacceptably high, you should take meals in small volumes and five times a day and do daily walking of 2-3km. The sugar level will be okay without increasing medicines.
The skin lesions may be due to drugs reaction but can be due to skin fungus.
You can try Fluconazole 150mg daily for two months orally and a skin XXXXXXX the areas for 10min after bath and then apply Selsun shampoo, lather it and let it be there for 5hours and in evening overnight.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
Follow-up: Take metformin. Feeling tired and sleepy after eating sherbet. Had teriible headache after waking up. Guide? 7 hours later
Hello, one last time. I forgot to tell you that about the same time these patches started appearing I started taking 4 pumps daily of androgel 1.62% daily because my testosterone was 12. My left pectoral has swollen and is painful only if it gets touched. that's how I found out about the low testosterone. It is swollen from fibrous matter only and is not any danger and with the lowness of my clotting factor is not worth the chance of removing it. Could that med cause the splotching?


 
 
Answered by Dr. Ram Choudhary 1 hour later
Hi XXXXX,
Welcome back to healthcare Magic!
Local application of testosterone will not cause such discoloured patches, you can continue with it.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor